Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


High Cholesterol
Mar 28, 2012

Dr Henry,

I have been on ART for 3 years (Truvada and Isentress) and doing fine. I have been undectable since starting the medication and completelty adherent. My CD4 count is constantly above 800 (started medication at a count of about 500). By all counts, doing realy well. My cholesterol counts, however, have been less than stellar. My latest readings are: Total Cholesterol - 626mmol/L LDL - 413mmol/L HDL - 1.01mmol/L Tryglicerides - 2.4mmol/L

My doctor has prescribed Lipitor and I am hesitant to start this treatment. I have no rational excuse for my resistance to taking the meds (more pills/another medical "condition" etc.). I have 3 Questions: In the absence of any current lifestyle reasons for my high cholesterol (other than a family history of heart disease, hypertension and diabetes), is it poossible that the high cholesterol is a direct consequence of the medication I am taking ? If so, would you suggest a different regimen? ( I have no resistance) Do you think Lipitor (or any other statin) is the right prescription for someone with the cholesterol numbers as reflected above?

Thank you for your kind assistance.

Response from Dr. Henry

Your HIV regimen generally is viewed (and data and experience supports) as a fat/lipid friendly regimen that usually contributes little to cholesterol problems. Atorvastatin is a good choice for a potent statin that likely will improve cholesterol parameters. It seems unlikely that a change in HIV meds would results in significant improvement (most other regimens would likely have a worse effect on lipid levels). Performing a Framingham or other risk assessment may help make decidions about your overall risk for heart disease and whether treatment seems warranted now. KH



Previous
Cant sleep
Next
Kaletra and Combivir accidental extra dose advice

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement